New Jersey, 2012

Flooding in New Jersey, January 12 to 13, 2012

January 12 to 13, 2012 · NWS PHI · 2 events in 1 county or zone

Rain, which fell heavy at times during the first half of the morning on the 12th produced poor drainage flooding as well as minor flooding along sections of the North Branch of the Raritan River and the Millstone River. Flooding on the Millstone River lasted into the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rain, which fell heavy at times during the first half of the morning on the 12th produced poor drainage flooding as well as minor flooding along sections of the North Branch of the Raritan River and the Millstone River. Flooding on the Millstone River lasted into the 13th. Event precipitation totals averaged 1 to 2 inches. The rain began during the early evening of the 11th, fell heavy at times between Midnight EST and 8 a.m. EST on the 12th and ended around 9 a.m. EST on the 12th. The rain was caused by a low pressure system that moved from the Tennessee Valley on the morning of the 11th into Lake Erie on the morning of the 12th. A secondary low pressure system developed over the Carolinas on the evening of the 11th, moved through northern Delaware around 7 a.m. EST on the 12th and moved off the Monmouth County New Jersey coast at 10 a.m. EST on the 12th . This secondary low pressure system helped enhance the moist flow from the Atlantic Ocean.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 12, 9:58 AM EST, 29 minutes earlier.

Area forecast discussion, Jan 12, 9:58 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
958 AM EST THU JAN 12 2012

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL BE SHIFTING TO OUR NORTHEAST TODAY,
WITH A SECONDARY STORM OVER THE GREAT LAKES. THIS SECONDARY LOW
WILL SWEEP A POTENT COLD FRONT ACROSS OUR AREA LATE TONIGHT AND
EARLY FRIDAY MORNING. AS HIGH PRESSURE MOVES ACROSS THE SOUTHERN
STATES, ANOTHER COLD FRONT WILL TEND TO SLIDE ACROSS OUR AREA
SATURDAY NIGHT INTO SUNDAY. HIGH PRESSURE THEN SETTLES ACROSS OUR
REGION LATER SUNDAY INTO MONDAY, BEFORE SHIFTING TO THE EAST. A
WARM FRONT MAY LIFT JUST TO OUR NORTHWEST LATER MONDAY, BEFORE
ANOTHER COLD FRONT ARRIVES FROM THE WEST TUESDAY. THIS COLD FRONT
SHOULD BE WELL OFF THE COAST WEDNESDAY WITH HIGH PRESSURE ARRIVING
IN ITS WAKE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RAIN HAS PRETTY MUCH ENDED ACROSS THE REGION WITH ONLY SOME LIGHT
SHOWERS MOVING THROUGH CENTRAL AND SOUTHERN NEW JERSEY. THESE
SHOWERS WILL CONTINUE TO DIMINISH AS THE SURFACE LOW TRACKS
EASTWARD AND AWAY FROM THE AREA.

A MILD AIR MASS WILL FOLLOW THE FRONTAL PASSAGE FOR TODAY. WITH A
SOUTHWEST WIND, AFTERNOON TEMPERATURES ARE FORECAST TO RISE WELL
INTO THE 50S IN OUR CENTRAL COUNTIES AND INTO THE LOWER 60S IN THE
SOUTH. IN OUR NORTHERN COUNTIES, AFTERNOON TEMPERATURES SHOULD BE
MAINLY IN THE UPPER 40S AND LOWER 50S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
MILD TEMPERATURES SHOULD CONTINUE INTO THE EVENING AND MUCH OF
THE OVERNIGHT PERIOD. HOWEVER, A STRONG COLD FRONT FROM THE WEST
IS FORECAST TO MOVE ACROSS OUR REGION IN THE 300 AM TO 600 AM TIME
FRAME.

LITTLE OR NO PRECIPITATION IS EXPECTED BEFORE MIDNIGHT. HOWEVER,
RAIN SHOWERS ARE FORECAST TO AFFECT EASTERN PENNSYLVANIA,
NORTHEASTERN MARYLAND, DELAWARE AND NEW JERSEY AHEAD OF THE FRONT
AS WELL AS IN THE VICINITY OF THE BOUNDARY. THE EXPECTED
TEMPERATURE PROFILES SUGGEST MAINLY RAIN SHOWERS UNTIL THE FRONT
PASSES. AFTERWARD, THE RAIN MAY MIX WITH OR CHANGE TO SNOW IN
PARTS OF EASTERN PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY
WITH THE INITIAL SURGE OF COLD AIR. ANY SNOWFALL WILL BE
RELATIVELY BRIEF, WITH LITTLE OR NO ACCUMULATION ANTICIPATED.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THIS TIME FRAME LOOKS TO START OUT ACTIVE AS A SHARP COLD FRONT
SWEEPS ACROSS THE AREA EARLY FRIDAY. THIS MAY RESULT IN AREAS OF
RAIN SHOWERS MIXING WITH AND CHANGING TO SNOW SHOWERS BEFORE
TAPERING OFF EARLY. THIS SHOULD BE QUICKLY TRANSLATING TO OUR EAST
FRIDAY MORNING, THEREFORE WILL REFLECT THIS WITH THE POPS. AN
UPPER-LEVEL TROUGH THEN BECOMES ESTABLISHED ACROSS THE EAST FRIDAY
WITH IT POTENTIALLY BECOMING REINFORCED SOME SATURDAY INTO SUNDAY.
AS TROUGHING SETTLES INTO THE PACIFIC NORTHWEST, RIDGING SPREADS
EASTWARD AND DISLODGES THE EAST COAST TROUGH. THE PATTERN
CONTINUES TO NOT BE CONDUCIVE IN MAINTAINING A PROLONGED COLD
SHOT. HIGH PRESSURE AT THE SURFACE SETTLES ACROSS THE AREA FOR THE
WEEKEND AFTER A SECONDARY COLD FRONT SLIPS THROUGH SATURDAY NIGHT
INTO SUNDAY. THIS HIGH THEN SHIFTS TO THE EAST MONDAY INTO
TUESDAY. A SOUTHWESTERLY FLOW TAKES OVER EARLY NEXT WEEK WITH A
POSSIBLE WARM FRONT LIFTING NORTHWEST OF OUR AREA LATE MONDAY. AN
ELONGATED AREA OF LOW PRESSURE AND SURFACE COLD FRONT THEN ARRIVES
ON TUESDAY, BEFORE SHIFTING TO OUR EAST BY WEDNESDAY MORNING.

FOR FRIDAY, A POTENTIALLY DYNAMIC SHORT BURST OF RAIN TO SNOW FOR
PARTS OF THE AREA PRIOR TO 14Z. THIS WILL BE COURTESY OF RAPIDLY
FALLING HEIGHTS FROM THE WEST AND A RIBBON OF ENHANCED LOWER LEVEL
FRONTOGENETIC FORCING WITH A SHARP COLD FRONT. THE ARRIVAL OF THE
CAA AND DEEPENING MOMENTUM TRANSFER MAY RESULT IN A BURST OF WIND
ALONG AND BEHIND THE COLD FRONTAL PASSAGE EARLY FRIDAY MORNING. AS
THE FRONT SHIFTS TO THE EAST, STRENGTHENING CAA IN CONJUNCTION
WITH STEEPENING LOW-LEVEL LAPSE RATES WILL LEAD TO GOOD VERTICAL
MIXING UP INTO THE STRONGER WIND FIELD ABOVE THE SURFACE. THIS
WILL RESULT IN A WINDY/BLUSTERY DAY WITH WIND GUSTS TO ABOUT 40
MPH /925 MB TO 850 MB WINDS ARE FORECAST TO BE 40-50 KNOTS/. WE
MAY EVEN NEAR WIND ADVISORY CRITERIA FOR A TIME, ESPECIALLY IF
ENOUGH MIXING BECOMES REALIZED AND SOME BOUNDARY LAYER WARMTH
LINGERS A BIT PRIOR TO AN EVEN STRONGER CAA PUSH IN THE AFTERNOON.
WE WILL CONTINUE TO HIGHLIGHT THE WINDS IN THE HAZARDOUS WEATHER
OUTLOOK. TEMPERATURES FRIDAY MAY TEND TO HOLD STEADY FOR A TIME
EARLY, THEN FALL SOME DURING THE COURSE OF THE DAY DUE TO THE
STRENGTHENING AND DEEPENING CAA. WE GENERALLY BLENDED THE MOS FOR
HIGHS GIVEN THE DIFFERENCE BETWEEN THE GFS AND NAM. THE COLDER AIR
MAY END UP COMING IN FAIRLY QUICKLY, THUS A BLEND FOR NOW. WE
LEANED MORE TOWARD THE QUICKER ARRIVAL OF THE DRIER AIR /I.E NAM/
AS DEEPENING VERTICAL MIXING MAY TEND TO LOWER THE SURFACE DEW
POINTS FASTER.

FOR SATURDAY AND SUNDAY, A BIT BLUSTERY TO START SATURDAY HOWEVER
THE WINDS SHOULD BE SUBSIDING AS HIGH PRESSURE GRADUALLY SETTLES
INTO THE AREA. THE NORTHWEST FLOW MAY RESULT IN SOME FLURRIES OR
SNOW SHOWERS MAINLY ACROSS THE POCONOS INTO NORTHWESTERN NEW
JERSEY. A SECONDARY COLD FRONT LOOKS TO SLIDE ACROSS THE AREA
SATURDAY NIGHT INTO SUNDAY AS A SHORT WAVE TRAVELS ALONG THE TAIL
END OF THIS SURFACE FRONT. THIS SHORT WAVE MAINTAINS THE TROUGH
SUNDAY BUT IT DOES NOT APPEAR TO HAVE MUCH IN THE WAY OF ANY
IMPACT. THE HIGHS WERE ADJUSTED DOWN SOME, ESPECIALLY SUNDAY, AS
THE CORE OF THE COLD AIR MASS SETTLES IN.

FOR MONDAY AND TUESDAY, A SOUTHWESTERLY FLOW DEVELOPS AS THE
TROUGH SHIFTS TO THE EAST AND RIDGING MOVES ACROSS THE AREA WITH A
WARM FRONT LIFTING GENERALLY JUST TO OUR NORTHWEST. THIS WILL
RESULT IN WAA STRENGTHENING ACROSS THE REGION MONDAY. THIS WILL
TEND TO LEAD TO THE AIR MASS MODIFYING, BEFORE THE NEXT COLD FRONT
APPROACHES ON TUESDAY WITH SOME COOLING TAKING PLACE. DEPENDING ON
THE TIMING OF THIS FRONT, SOME SHOWERS MAY ARRIVE DURING THE DAY
TUESDAY ACROSS PARTS OF THE AREA. WE MAINTAINED SOME SLIGHT CHC TO
LOW CHC POPS TUESDAY TO ACCOUNT FOR THE ARRIVAL OF THIS COLD
FRONT. GIVEN THE WAA AHEAD OF THIS BOUNDARY, THE MAJORITY OF THE
PRECIPITATION SHOULD BE IN THE FORM OF RAIN.

FOR WEDNESDAY, THE COLD FRONT SHOULD BE EAST OF OUR AREA TO START
THE DAY WITH A COLDER AIR MASS SETTLING IN. GIVEN THE CAA AND A
TIGHTENED PRESSURE GRADIENT FOR A TIME, IT MAY BE ON THE BRISK
SIDE BEFORE HIGH PRESSURE EDGES CLOSER AND REDUCES THE PRESSURE
GRADIENT. THE NORTHWESTERLY FLOW MAY ALLOW FOR AT LEAST SOME
FLURRIES TO OCCUR IN THE NORTHWEST ZONES.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A SLOW IMPROVEMENT FROM IFR OR NEAR IFR CONDITIONS TO MVFR
CONDITIONS IS EXPECTED TO OCCUR DURING THE COURSE OF THE DAY.

LOW PRESSURE AND A FRONTAL BOUNDARY WILL LIFT FROM SOUTH TO NORTH
THROUGH OUR REGION THIS MORNING. THE FRONTAL PASSAGE WILL BRING AN
END TO THE RAIN ALONG WITH A WIND DIRECTION SHIFT TO THE
SOUTHWEST. WIND SPEEDS ARE FORECAST TO SHOW SOME GUSTS TO AROUND
20 KT DURING THE COURSE OF THE DAY.

MAINLY VFR CONDITIONS ARE ANTICIPATED FOR THIS EVENING BEFORE A
STRONG COLD FRONT FROM THE WEST ARRIVES LATE TONIGHT. THE FRONT
WILL LIKELY BE ACCOMPANIED BY SHOWERS AND A GUSTY WIND.

OUTLOOK...
FRIDAY AND SATURDAY, A SHARP COLD FRONT QUICKLY SWEEPS EAST OF
THE AREA EARLY FRIDAY MORNING. SOME RAIN AND OR SNOW SHOWERS
SHOULD ACCOMPANY THIS WITH LOCALLY SUB-VFR CEILINGS AND
VISIBILITIES FOR A BRIEF TIME. THE WINDS WILL SHIFT TO WESTERLY
AND INCREASE THROUGH FRIDAY WITH GUSTS TO AROUND 35 KNOTS. THE
WINDS WILL DIMINISH SOME FRIDAY NIGHT AND SATURDAY WITH A SHIFT
MORE FROM THE NORTHWEST. A SECONDARY COLD FRONT MOVES IN SATURDAY
NIGHT HOWEVER THIS LOOKS DRY WITH PERHAPS JUST SOME CLOUDS.

SUNDAY AND MONDAY, A SECONDARY COLD FRONT SETTLES TO THE EAST
SUNDAY MORNING, OTHERWISE VFR AS HIGH PRESSURE SETTLES INTO THE
AREA ALLOWING THE WINDS TO SETTLE.

&&

.MARINE...
THE SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH 600 AM FRIDAY
ON OUR OCEAN WATERS. WINDS WILL REMAIN GUSTY THROUGH THIS
AFTERNOON AND EVENING BUT WAVE HEIGHTS WILL CONTINUE TO REMAIN
ABOVE 5 FEET THROUGH FRIDAY MORNING.

WINDS HAVE CONTINUED TO GUST ACROSS THE SOUTHERN PORTION OF THE
DELAWARE BAY THIS MORNING WITH BRANDYWINE LIGHT GUSTING BETWEEN 25
AND 30 KNOTS. AS A RESULT, WE HAVE DECIDED TO RAISE A SMALL CRAFT
ADVISORY FOR THE LOWER DELAWARE BAY THROUGH 400 PM THIS
AFTERNOON. AS THE LOW PULLS AWAY FROM THE AREA TODAY, THE WINDS
WILL BEGIN TO DIMINISH AND SHOULD FALL BELOW SMALL CRAFT ADVISORY
CONDITIONS ON THE BAY BY LATER THIS AFTERNOON.

A SHARP COLD FRONT SWEEPS TO OUR EAST FRIDAY MORNING. WHILE THERE
ARE SOME TIMING DIFFERENCES AMONG THE GUIDANCE REGARDING THE TRUE
COLDER AIR ARRIVING, THE CAA WILL BE STRENGTHENING AND DEEPENING
THROUGH THE DAY FRIDAY. AS THIS OCCURS, THE LOW-LEVEL LAPSE RATES
STEEPEN SUBSTANTIALLY ALLOWING DEEPER MIXING TO OCCUR. THIS COULD
RESULT IN SURFACE GUSTS TO 40 KNOTS, AND THEREFORE THE GALE WATCH
REMAINS IN EFFECT FOR FRIDAY. THE STRONG OFFSHORE WINDS MAY RESULT
IN BLOW-OUT TIDES, THEREFORE A LOW WATER ADVISORY MAY BE NEEDED
FOR FRIDAY. THERE COULD BE SOME GALE FORCE GUSTS LINGERING INTO
FRIDAY NIGHT FOR A TIME, HOWEVER THE WINDS MAY LESSEN ENOUGH
THEREFORE WE DECIDED NOT TO EXTEND THE GALE WATCH ATTM. THE WINDS
WILL THEN LESSEN SOMEWHAT SATURDAY, BUT SHOULD STILL REACH
ADVISORY CRITERIA. THEY WILL THEN LOWER SATURDAY NIGHT AND SUNDAY
AS THE CAA WEAKENS SOME DESPITE A SECONDARY COLD FRONT SLIDING
THROUGH. HIGH PRESSURE WILL THEN BUILD OVER THE AREA LATER SUNDAY
AND MONDAY.

&&

.TIDES/COASTAL FLOODING...
LOW PRESSURE AND A FRONTAL BOUNDARY WILL LIFT FROM SOUTH TO NORTH
THROUGH OUR REGION THIS MORNING. THE FRONTAL PASSAGE WILL CAUSE
THE ONSHORE WIND TO SHIFT TO THE SOUTHWEST. THE WIND SHIFT WILL
LIKELY OCCUR IN TIME TO PREVENT ANY MINOR TIDAL FLOODING FROM
DEVELOPING ALONG THE DELAWARE COAST. HOWEVER, THE ONSHORE FLOW
PERSISTED LONG ENOUGH TO PRODUCE SOME MINOR TIDAL FLOODING FROM
CAPE MAY COUNTY NORTH. A COASTAL FLOOD ADVISORY HAS BEEN ISSUED
FOR THAT AREA FOR THIS MORNING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...COASTAL FLOOD ADVISORY UNTIL NOON EST TODAY FOR NJZ012>014-020-
     022>027.
DE...NONE.
MD...NONE.
MARINE...GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR
     ANZ430-431-450>455.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST FRIDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR ANZ431.

&&

SYNOPSIS...GORSE
NEAR TERM...IOVINO/MEOLA
SHORT TERM...IOVINO
LONG TERM...GORSE
AVIATION...GORSE/IOVINO/DELISI
MARINE...GORSE/IOVINO/MEOLA
TIDES/COASTAL FLOODING...IOVINO/DELISI
Hazardous weather outlook, Jan 12, 9:51 AM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
951 AM EST THU JAN 12 2012

NJZ001-007-008-PAZ054-055-060>062-131000-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
951 AM EST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN SHOWERS TONIGHT INTO FRIDAY MORNING SHOULD MIX WITH AND
CHANGE TO SNOW BEFORE ENDING. THIS MAY COMBINE WITH FALLING
TEMPERATURES TO PRODUCE LOCALLY SLIPPERY CONDITIONS VERY LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WESTERLY WINDS FRIDAY SHOULD GUST TO AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-015>019-021-PAZ067>071-
131000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CUMBERLAND-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
951 AM EST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WESTERLY WINDS FRIDAY SHOULD GUST TO AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012>014-020-022>027-131000-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
951 AM EST THU JAN 12 2012

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WESTERLY WINDS FRIDAY SHOULD GUST TO AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-131000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
951 AM EST THU JAN 12 2012

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

A STRONG OFFSHORE WIND FRIDAY MAY RESULT IN BLOWOUT TIDES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Somerset

When
January 12, 10:27 AM EST to 3:34 PM EST
Where
Somerset County, 0.51 mi SE of Branchburg Park to 0.24 mi SSW of Branchburg Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.564, -74.674

The North Branch of the Raritan River at the village of South Branch was above its 7 foot flood stage from 1027 a.m. EST through 334 p.m. EST on the 12th. It crested at 7.57 feet at 115 p.m. EST on the 12th.

Flood, Somerset

When
January 12, 11:50 AM EST to January 13, 8:07 PM EST
Where
Somerset County, 1.19 mi E of Griggstown to 0.79 mi ESE of Griggstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.447, -74.598

The Millstone River at Griggstown was above its 10 foot flood stage from 1150 a.m. EST on the 12th through 807 p.m. EST on the 13th. It crested at 11.46 feet at 115 a.m. EST on the 13th. Event precipitation totals included 1.76 inches in Montgomery Township, 1.75 inches in Franklin and Hillsborough Townships, 1.66 inches in Bedminster, 1.57 inches in Somerville, 1.37 inches in Bernards Township and 1.25 inches in Bridgewater Township.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360909, 360914.